Alert archive / Illinois / Flash Flood Warnings in 2014

Flash Flood Warning 2, NWS Paducah, KY

April 3, 20145 counties in Illinois; Posey County, Vanderburgh County, Indiana; Henderson County, Union County, Kentucky

NWS Paducah, KY issued this flash flood warning at Apr 3, 2014, 9:33 AM CDT for 5 counties in Illinois; Posey County, Vanderburgh County, Indiana; Henderson County, Union County, Kentucky. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2014, 9:33 AM CDT (14:33 UTC)
Expired
Apr 3, 2014, 12:30 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Gallatin County, IL, Hamilton County, IL, Saline County, IL, White County, IL, Williamson County, IL, Posey County, IN, Vanderburgh County, IN, Henderson County, KY, Union County, KY

The radar

The Evansville,IN radar (KVWX), 47 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 9:40 AM CDTFLASH FLOODMarion, ILSEVERAL CITY STREETS HAVE WATER OVER THEM
Apr 3, 9:45 AM CDTFLASH FLOODCarmi, ILSEVERAL STREETS IN THE CITY ARE COVERED BY WATER
Apr 3, 10:00 AM CDTFLASH FLOODHenderson, KYWATER OVER SEVERAL INTERSECTIONS OF HIGHWAY 41A IN HENDERSON
Apr 3, 10:35 AM CDTFLASH FLOODEquality, ILHIGHWAY 142 HAS LOTS OF WATER RUNNING ACROSS IT IN THE CITY LIMITS.
Apr 3, 10:42 AM CDTFLASH FLOODCarmi, ILNUMEROUS ROADS HAVE RUNNING WATER MOVING ACROSS THEM. THIS INCLUDES MUCH OF THE COUNTY.
Apr 3, 11:49 AM CDTFLASH FLOODEldorado, ILWATER FLOWING OVER SEVERAL ROADS IN THE CITY LIMITS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

295 
WGUS53 KPAH 031433
FFWPAH
ILC059-065-165-193-199-INC129-163-KYC101-225-031730-
/O.NEW.KPAH.FF.W.0002.140403T1433Z-140403T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
933 AM CDT THU APR 3 2014

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GALLATIN COUNTY IN SOUTHERN ILLINOIS...
  HAMILTON COUNTY IN SOUTH CENTRAL ILLINOIS...
  SALINE COUNTY IN SOUTHERN ILLINOIS...
  WHITE COUNTY IN SOUTHEAST ILLINOIS...
  WILLIAMSON COUNTY IN SOUTHERN ILLINOIS...
  POSEY COUNTY IN SOUTHWEST INDIANA...
  VANDERBURGH COUNTY IN SOUTHWEST INDIANA...
  HENDERSON COUNTY IN NORTHWEST KENTUCKY...
  UNION COUNTY IN NORTHWEST KENTUCKY...

* UNTIL 1230 PM CDT.

* AT 927 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM NUMEROUS THUNDERSTORMS OVER THE WARNED AREA.

AT 926 AM CDT...HAMILTON EMERGENCY MANAGEMENT REPORTED WATER 
STARTING TO GO OVER ROUTE 142. IN ADDITION...LOW WATER AREAS LIKE
A RAILROAD UNDERPASS AT ROUTE 14 WEST OF MCLEANSBORO WILL BE OR 
BECOME FLOODED.

AT 923 AM CDT...WATER WAS STARTING TO GO OVER SOME ROADWAYS IN WHITE 
COUNTY ILLINOIS. 

SIMILAR FLOODED ROADWAYS HAVE BEEN REPORTED THROUGHOUT THE MORNING. 

RADAR SHOWS ADDITIONAL HEAVY RAINS WILL CONTINUE TO REPEAT OVER 
THESE AREAS. THIS WILL ONLY HEIGHTEN THE FLOODING RISK AND RESULT IN 
FLASH FLOODING.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  MOUNT VERNON...CARMI...EVANSVILLE...MELODY HILL...MCLEANSBORO...NEW
  HARMONY...BLAIRSVILLE...NORRIS CITY...CROSSVILLE...KASSON...
  ENFIELD...POSEYVILLE...CYNTHIANA AND DARMSTADT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN! SEEK HIGH GROUND IMMEDIATELY IF YOU 
NOTICE RISING WATERS. DO NOT PASS THROUGH WATER OVER ROADWAYS.

&&

LAT...LON 3823 8798 3820 8769 3817 8769 3816 8747
      3794 8745 3790 8730 3782 8732 3778 8727
      3765 8749 3764 8773 3747 8797 3755 8800
      3751 8806 3760 8818 3761 8916 3785 8915
      3785 8870 3825 8870 3825 8799

$$
1 follow-up statement
547 
WGUS73 KPAH 031637
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1137 AM CDT THU APR 3 2014

ILC065-199-031646-
/O.CAN.KPAH.FF.W.0002.000000T0000Z-140403T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILLIAMSON IL-HAMILTON IL-
1137 AM CDT THU APR 3 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR HAMILTON COUNTY IN
SOUTH CENTRAL ILLINOIS...AND WILLIAMSON COUNTY IN SOUTHERN
ILLINOIS...

LAT...LON 3823 8798 3820 8769 3817 8769 3816 8747
      3794 8745 3790 8730 3782 8732 3778 8727
      3765 8749 3764 8773 3747 8796 3755 8800
      3751 8806 3760 8818 3761 8871 3791 8870
      3791 8837 3825 8836 3825 8799

$$

ILC059-165-193-INC129-163-KYC101-225-031730-
/O.CON.KPAH.FF.W.0002.000000T0000Z-140403T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SALINE IL-WHITE IL-GALLATIN IL-VANDERBURGH IN-POSEY IN-UNION KY-
HENDERSON KY-
1137 AM CDT THU APR 3 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR
WHITE COUNTY IN SOUTHEAST ILLINOIS...AND GALLATIN AND SALINE COUNTIES
IN SOUTHERN ILLINOIS...AND POSEY AND VANDERBURGH COUNTIES IN
SOUTHWEST INDIANA...AND HENDERSON AND UNION COUNTIES IN NORTHWEST
KENTUCKY...

AT 1132 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING REPEAT HEAVY RAINS AND FLASH 
FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNED AREA INCLUDE KASSON...BLAIRSVILLE...NORRIS
CITY...ENFIELD...CROSSVILLE...CARMI...POSEYVILLE...NEW HARMONY...
MOUNT VERNON...MELODY HILL...EVANSVILLE...DARMSTADT AND CYNTHIANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL IS EXPECTED TO CONTINUE THE FLOODING THREAT IN 
THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3823 8798 3820 8769 3817 8769 3816 8747
      3794 8745 3790 8730 3782 8732 3778 8727
      3765 8749 3764 8773 3747 8796 3755 8800
      3751 8806 3760 8818 3761 8871 3791 8870
      3791 8837 3825 8836 3825 8799

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 3, 3:43 AM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, Apr 3, 3:43 AM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
343 AM CDT Thu Apr 3 2014

.SHORT TERM...(Today through Saturday night)
Issued at 315 AM CDT THU APR 3 2014

The potential still exists for numerous severe thunderstorms later
this afternoon and tonight with damaging winds, large hail and
tornadoes all possible, esp over southeast MO, sw IL and far wrn
KY. Moreover, a few significant, long-track tornadoes cannot be
ruled out.

Models continue to show decent agreement with the timing,
amplitude and general character of the main short wave trof that
will finally lift ne into the lower/mid MS Valley tonight. This
trof should take on a slightly negative tilt, leading to strong
diffluence/upward motion Thu aftn/night. Surface dew points are
already in the lower half of the 60s and more than ample shear
values later today and tonight suggest the potential for a few
significant, long-track tornadoes. Scattered discrete, rotating
storms are expected to develop later this afternoon in the warm
sector well ahead of the sfc cold front. In addition to these
storms, other severe convection should get going along the front
itself today over wrn MO/AR. This activity should eventually morph
into one or more severe MCS's and traverse the forecast area
overnight as the front accelerates eastward. The cold front should
finally clear the region by around sunrise Friday, taking the
severe threat with it.

Much cooler and drier air will quickly overspread the region
Friday and Friday night as Canadian high pressure pushes southeast
through the northern Plains. In fact, temperatures may not rise too
much from morning lows at many locations. Blustery west winds of
15 to 20 MPH will bring an added chill to the air Friday. A frost
or freeze will also be possible Friday night, before things begin
to warm a bit on Sunday.

.LONG TERM...(Sunday through Wednesday)
Issued at 315 AM CDT THU APR 3 2014

Medium confidence in the extended.

Sunday appears to be dry but that will soon change Sunday night. A
surface low that was originally progged to move through the Gulf
states is now tracking through the Jackson Purchase area of KY.
Although there is very little surface based instability. Elevated
instability is spreading over wrn KY with showalters now going below
zero due to the more northerly track of the low. Thus in
anticipation of this trend continuing went ahead and included the fa
in isolated thunder Sunday night. By sunrise Monday this instability
will be exiting the northeast with current model trends and will
reduce pops accordingly.

Models due indicate some lingering moisture albeit light at best
with the passage of the upper level trough Tuesday. Thus kept a
slight chance in Tuesday after a dry Monday night. Otherwise
temperatures will be a category or two below normal with high around
60 and lows around 40.

&&

.AVIATION...
Issued at 1221 AM CDT THU APR 3 2014

An increasing low level jet will result in continued late night
showers/tstms that will restrict cigs to MVFR, and vsbys to IFR at
times. Rainfall is expected to continue for at least part of the
morning Thu, under IFR cigs. During Thu afternoon, some strong to
severe thunderstorm activity is possible in scattered/isolated
fashion, with not enough timing/placement certainty to mention in
the TAFs at this time. Stronger action is expected with system
passage tomorrow night, in a more consolidated form, starting near
midnight. Meanwhile, southerly winds will increase in speed and
become gusty Thursday, on approach of a fast-moving cold front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...MEFFERT
LONG TERM...KH
AVIATION...DB
Hazardous weather outlook, Apr 3, 9:14 AM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
914 AM CDT THU APR 3 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
914 AM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST ACROSS THE
ENTIRE REGION TODAY AND TONIGHT. LARGE HAIL...DAMAGING WINDS...AND
TORNADOES ARE POSSIBLE. THE BEST CHANCE TIME PERIOD FOR SEVERE
WEATHER IS LATER TODAY AND TONIGHT...WHEN THE COLD FRONT MAKES
ITS APPROACH AND PASSAGE.

IN ADDITION...HIGH PRECIPITABLE WATER VALUES MEANS THUNDERSTORMS
ARE VERY EFFICIENT RAIN PRODUCERS TODAY AND TONIGHT. RAINFALL
RATES OF 1 TO 2 INCHES AN HOUR ARE OCCURRING AND REPEATING OVER
THE SAME AREAS IN MANY INSTANCES. WITH MORE HEAVY RAIN ON THE
WAY...A FLASH FLOOD WATCH HAS BEEN POSTED FOR MUCH OF THE QUAD
STATE...INCLUDING THE SOUTHEAST MISSOURI COUNTIES ALONG THE
MISSISSIPPI RIVER...AND EXTENDING EASTWARD TO INCLUDE ALL OF
SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA.
THE FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT. NO SEVERE
STORMS ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

FLOOD AND SEVERE WEATHER REPORTS ARE ENCOURAGED TODAY AND TONIGHT
WITH SPOTTER ACTIVATION.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 8:13 PM CDTRiver Flood WarningPAHWayne, White4 days
Apr 3, 8:44 AM CDTFlash Flood WarningPAHFranklin3 hr
Apr 3, 9:17 AM CDTFlash Flood WatchPAHAlexander, Edwards, Franklin, Gallatin, Hamilton, Hardin and 13 more22 hr
Apr 3, 10:40 AM CDTAreal Flood AdvisoryPAHHardin, Johnson, Pope, Pulaski3 hr
Apr 3, 1:43 PM CDTAreal Flood AdvisoryPAHEdwards, Franklin, Hamilton, Jefferson, Perry, Wabash and 2 more3 hr
Apr 3, 2:47 PM CDTRiver Flood WarningPAHGallatin, Wayne, White17 days
Apr 3, 3:19 PM CDTFlash Flood WarningPAHFranklin, Hamilton, Jefferson, Wayne3 hr
Apr 3, 3:34 PM CDTFlash Flood WarningPAHEdwards, Wabash, White3 hr
Apr 3, 4:34 PM CDTAreal Flood AdvisoryPAHGallatin, Saline116 min
Apr 3, 5:36 PM CDTFlash Flood WarningPAHGallatin, Saline3 hr
Apr 3, 9:52 AM CDTAreal Flood AdvisoryPAHPike, Spencer, Warrick3 hr
Apr 3, 12:49 PM CDTAreal Flood AdvisoryPAHGibson, Pike, Posey, Spencer, Vanderburgh, Warrick3 hr
Apr 3, 1:01 PM CDTFlash Flood WarningPAHSpencer119 min
Apr 3, 3:51 PM CDTFlash Flood WarningPAHGibson, Pike, Posey, Spencer, Vanderburgh, Warrick3 hr
Apr 3, 6:44 PM CDTFlash Flood WarningPAHGibson, Pike, Posey, Spencer, Vanderburgh, Warrick12 hr
Apr 2, 7:54 PM CDTSevere Thunderstorm WarningPAHMarshall36 min
Apr 2, 8:14 PM CDTSevere Thunderstorm WarningPAHMarshall31 min
Apr 2, 8:39 PM CDTSevere Thunderstorm WarningPAHTrigg21 min
Apr 3, 12:31 PM CDTAreal Flood AdvisoryPAHHenderson, Union3 hr
Apr 3, 6:10 PM CDTFlash Flood WarningPAHHopkins, McLean110 min

Nearby

Flash Flood Warnings in Illinois, 2014Flash Flood Warnings in Indiana, 2014Flash Flood Warnings in Kentucky, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.